“Quick doctor, there’s an emergency. A girl has been poisoned,” shouted Andrew, one of the nurses at Kakumbi Rural Health Centre.
Heath care assistant Helen pushed past him, saying, “I will put up an intravenous line.”
“But we don’t have any intravenous fluids, Helen,” I said. “There’s no point. What has she been given?”
“Yes, but what kind of poison?” I asked.
“We don’t know. Probably it is some witchdoctor’s potion, some bad muti.”
“Great, so we haven’t a clue. Is she conscious?”
“Come and see her.”
She was about twenty years old, wearing tight jeans under a chitengi waist cloth and a tee-shirt. Half a dozen relatives, a few people from the waiting room and Daillies were crowded into the paediatric ward. “Can we clear the room, please?” I asked.
“Right, is she responsive?”
Helen lifted up the girl’s tee-shirt and bra, then gave her nipple a tweak. No response. Then she grabbed a handful of abdominal flesh and squeezed it. Again, no response. Not my normal way of assessing a patient, but maybe it is better than pinching an earlobe or rubbing a knuckle down the sternum. She was breathing calmly, her blood pressure, pulse and temperature were all normal.
“Has she said anything?” The nurse and health care assistants looked at each other and said, “No.”
“So how do we know that she has been poisoned, then?”
“That’s what the sister who brought her in from the village said.”
It transpired that the girl’s mother had accused her of stealing some money from the house, “because she is the oldest child”. There had been an argument and the girl stormed off to the local shop to buy some Indocid (indomethacin, a non-steroidal anti-inflammatory drug). The shop was out of drugs, so she went house to house, asking for medicine. She intended to take an overdose.
“Right, let’s get the sister to telephone the mother and find out more.”
Predictably, the sister was out of “talk time”, so I loaned her my phone to make the call.
“OK, what’s the story?” I asked.
“She has told the mother to come,” said Andrew.
“But we want information about what she has taken. Please get her to ring back and ask mum to find out who gave her the drug, what it was, how many tablets, when did she do it, etc.”
When the sister rang back, her mother told her that no one was admitting to giving her daughter drugs. But someone had seen her swallowing big blue pills. She had vomited some tablets which looked like white powder just before she collapsed at 8:30am.
Helen put on a pair of gloves, moved the girl to the edge of the bed and stuck a finger down her throat to make her vomit. An easy way to lose a finger, I thought. “Be careful, Helen,” I said. “Is there a vomit bowl on that side of the bed?” “No, we don’t have one,” said Helen. Great, fetch the mop.
I looked around the pharmacy, checking the drugs, looking for big blue tablets, but there were none, apart from my personal stash of Viagra.
Mother arrived and became agitated. She could not really add anything to the story but said that she wanted her daughter transferred to hospital. I agreed and asked Andrew to write out a referral. He said, “The hospital doctors will be angry with us because there is nothing they can do. The last time we referred someone like this, they told us to inject them with atropine.” I told him to make it very clear on the paper that we have no intravenous fluids and could not provide adequate supportive treatment should she become deeply unconscious.
After the girl was carried out to a taxi, Helen turned to me and said, “I could see her looking at us from the corner of her closed eyes. Her breathing is too calm. I don’t think she has taken poison.”
We agreed that there was a lot of psychological overlay. If we did have intravenous fluids, I might have tried a trick Dr R used to employ with hysterical patients in Nepal. He would put up an intravenous line, and run in two litres of fluids. This would fill up the patient’s bladder and rather than wet themselves, they would “wake up” and ask to use a bed pan or the toilet. Cruel, but effective.